Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

The method of envelopes


Authors: W. L. Miranker and M. van Veldhuizen
Journal: Math. Comp. 32 (1978), 453-496
MSC: Primary 65L05; Secondary 34E15
MathSciNet review: 0494952
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The differential equation

$\displaystyle \frac{{dx}}{{dt}} = \frac{A}{\varepsilon}x + g(t,x)$

where $ A = \left[ {\begin{array}{*{20}{c}} 0 & { - 1} \\ 1 & 0 \\ \end{array} } \right]$ and $ \varepsilon > 0$ is a small parameter is a model for the stiff highly oscillatory problem. In this paper we discuss a new method for obtaining numerical approximations to the solution of the initial value problem for this differential equation. As $ \varepsilon \to 0$, the asymptotic theory for this initial value problem yields an approximation to the solution which develops on two time scales, a fast time t and a slow time $ \tau = t/\varepsilon $. We redevelop this asymptotic theory in such a form that the approximation consists of a series of simple functions of $ \tau $, called carriers. (This series may be thought of as a Fourier series.) The coefficients of the terms of this series are functions of t. They are called envelopes and they modulate the carriers. Our computational method consists of determining numerical approximations to a finite collection of these envelopes. One of the principal merits of our method is its accuracy for the nonlinear problem.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05, 34E15

Retrieve articles in all journals with MSC: 65L05, 34E15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1978-0494952-8
PII: S 0025-5718(1978)0494952-8
Article copyright: © Copyright 1978 American Mathematical Society